Hail, Clay
- When
- June 23, 9:35 AM CST
- Where
- Clay County, 1.58 mi WNW of Glyndon
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.880, -96.610
The visibility also dropped to around 300 feet in heavy rain.
Elevated thunderstorms rolled through the Fargo/Moorhead area during the mid morning hours. One cell east of Moorhead produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Elevated thunderstorms rolled through the Fargo/Moorhead area during the mid morning hours. One cell east of Moorhead produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 7:58 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 858 AM CDT TUE JUN 23 2009 .DISCUSSION... THE MAIN CHALLENGE TODAY WILL BE SEVERE POTENTIAL IN THE SOUTH. A COMPLEX IS APPROACHING THE SOUTHERN FORECAST AREA. THERE IS HIGH INSTABILITY WITH MLCAPES OVER 2000 J/KG IN THE SOUTH AND STRONG DEEP LAYERED SHEAR. COUPLED WITH A SFC BOUNDARY AND DEWPOINTS TO NEAR 70...EXPECT SEVERE WEATHER TODAY IN THE SOUTH AND WILL MENTION IN THE GRIDS AHEAD OF THE BOUNDARY. && .AVIATION... VFR CONDITIONS EXPECTED THIS AFTERNOON WITH FAVORED T STORM DEVELOPMENT THIS AFTERNOON ACROSS NW MN INTO FAR SE ND. && .PREV DISCUSSION... /ISSUED 230 AM CDT TUE JUN 23 2009/ DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN CHANCES. OVERALL MODELS IN GOOD AGREEMENT THROUGH PERIOD. GFS SLIGHTLY CLOSER WITH SURFACE FEATURES SO WILL USE FOR DETAILS OTHERWISE NO BIG DIFFERENCES. MAIN CHALLENGE WILL BE PCPN POTENTIAL. CURRENT SURFACE BOUNDARY FROM FAR WESTERN FA TO SURFACE LOW OVER CENTRAL SD WITH E-W WARM FRONT ACROSS NE SD AND S MN. A MOIST AND SOMEWHAT UNSTABLE AIRMASS RESIDES EAST AND NORTH OF ABOVE BOUNDARIES. SHORTWAVE TRACKING ACROSS S CANADA WILL PUSH NORTHERN PTN OF BOUNDARY EASTWARD TOWARDS MN ARROWHEAD WITH SOUTHERN PORTION HANGING UP ACROSS SE ND BY LATE AFTERNOON. WATER VAPOR LOOP INDICATING SHORT WAVE LIFTING NE THROUGH CENTRAL HIGH PLAINS AND THIS FEATURE WILL LIKELY AID IN CONVECTIVE DEVELOPMENT THIS AFTERNOON. COLUMN DRIES SIGNIFICANTLY IN WAKE OF TROUGH PASSAGE SO WILL LIMIT AFTERNOON POPS FROM BOUNDARY EAST. BARRING ANY STRATUS WITH BR THIS AM SHOULD SEE FAIR AMOUNT OF SOLAR. THERE IS SOME MODEST COLD ADVECTION ACROSS NW FA BEHIND BOUNDARY WITH WARMEST TEMPERATURES ACROSS SE FA AHEAD OF COLD FRONT. BOUNDARY WILL CONTINUE TO SAG SOUTH AND EAST THIS EVENING WITH ALL BUT FAR SE FA CLOSE TO FRONT AT 00Z AND WILL LIMITS POPS TO THIS AREA. REMAINDER WILL SEE COOLER AND MUCH LESS HUMID CONDITIONS AS MODELS BRING IN MID 40 TO MID 50 DEWPOINTS TO FA BY 12Z WED. SURFACE HIGH PRESSURE OVER FA WILL SHUNT FAVORED MOISTURE AND CONVECTIVE PARAMETERS TO OUR SOUTH SO WILL MAINTAIN DRY FORECAST. SHORT WAVE RIDGE BUILDS INTO FA THROUGH THURSDAY SO DRY AND SEASONAL OR A LITTLE ABOVE AVERAGE TEMPERATURES EXPECTED AS COLUMN WARMS. RIDGE SHIFTS EAST FRIDAY WITH NEXT WAVE ARRIVAL FRIDAY EVENING. STIFF SOUTHERLY FLOW SHOULD ADVECT SUFFICIENT MOISTURE NORTHWARD INTO FA WITH BOUNDARY OVER WESTERN FA AT PRIME HEATING SO COULD BE AN ACTIVE EVENING. WEEKEND RAIN CHANCES LOOK LESS AS LARGE AREA OF HIGH PRESSURE BUILDS IN ALONG WITH SEASONAL TEMPERATURES. IF TRENDS CONTINUE MAY BE ABLE TO TRIM POPS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 646 AM CDT TUE JUN 23 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 646 AM CDT TUE JUN 23 2009 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE AIRMASS WILL INTERACT WITH A WEAK COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED LOCATION FOR STRONG STORMS WILL BE ALONG AND EAST OF A LINE FROM ROSEAU TO FARGO AND LISBON AFTER 1PM CDT. ANY STORMS WHICH DO DEVELOP SHOULD SHIFT SOUTH AND EAST OF THE REGION BY MID EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND EVENING WITH THE PASSAGE OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SEVERE WEATHER REPORTS. VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 858 AM CDT TUE JUN 23 2009 NDZ049-052-053-231430- RANSOM ND-RICHLAND ND-SARGENT ND- 858 AM CDT TUE JUN 23 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA AND RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA AND RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA... UNTIL 930 AM CDT AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF ENGLEVALE TO 2 MILES EAST OF RUTLAND...MOVING TO THE NORTHEAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... GENESEO AT 900 AM CDT...LISBON...MILNOR AND LIDGERWOOD AT 910 AM CDT...WYNDMERE...HANKINSON AND ANSELM AT 920 AM CDT...SHELDON... BARNEY AND GREAT BEND AT 930 AM CDT... INTERSTATE 29 BETWEEN MILE MARKERS 4 AND 46... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4661 9682 4598 9674 4595 9798 4662 9798 TIME...MOT...LOC 1357Z 214DEG 40KT 4633 9787 4606 9745 HOPKINS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 956 AM CDT TUE JUN 23 2009 NDZ024-231530- EDDY ND- 956 AM CDT TUE JUN 23 2009 ...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EDDY COUNTY IN NORTHEAST NORTH DAKOTA... UNTIL 1030 AM CDT AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING WINDS UP TO 40 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF BARLOW...OR 37 MILES SOUTH OF DEVILS LAKE... MOVING TO THE EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN EDDY COUNTY AT 1010 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 4784 9854 4760 9853 4760 9925 4783 9926 TIME...MOT...LOC 1456Z 256DEG 20KT 4762 9913 HOPKINS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1028 AM CDT TUE JUN 23 2009
MNZ003-027-029>031-040-231600-
CLAY MN-WILKIN MN-GRANT MN-WEST BECKER MN-EAST OTTER TAIL MN-
WEST OTTER TAIL MN-
1028 AM CDT TUE JUN 23 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BECKER COUNTY IN
NORTHWEST MINNESOTA AND SOUTHERN CLAY COUNTY IN NORTHWEST MINNESOTA
AND OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA AND GRANT COUNTY IN
WEST CENTRAL MINNESOTA AND NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL
MINNESOTA...
UNTIL 1100 AM CDT
AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTH OF
DOWNER TO 3 MILES NORTH OF BARRETT...MOVING TO THE NORTHEAST AT 45
MPH.
THUNDERSTORMS WILL BE NEAR...
MUSKODA...ERHARD AND DALTON AT 1035 AM CDT
PELICAN RAPIDS...HAWLEY AND ROLLAG AT 1040 AM CDT
LAKE LIDA...MAPLEWOOD STATE PARK AND PHELPS AT 1045 AM CDT
BATTLE LAKE...DALE AND CORMORANT AT 1050 AM CDT
INTERSTATE 94 BETWEEN MINNESOTA MILE MARKER 23 AND MINNESOTA MILE
MARKER 79...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4705 9598 4613 9522 4613 9579 4578 9579
4581 9608 4680 9671
TIME...MOT...LOC 1528Z 236DEG 41KT 4674 9646 4598 9584
HOPKINSThe Fargo/Grand Forks radar (KMVX), 90 km away, was scanning. The volume nearest the first event began at 15:34 UTC.
1 hail. Local standard time, as filed.
The visibility also dropped to around 300 feet in heavy rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166775.